Ofatumumab and enteroviral encephalitis: a severe infectious complication as a class effect with anti-CD20 therapies

Read full text
Authors: Dalia Rotstein, Sheliza Halani, Peter Vadas, James John Marriott
Cited by: 1
References: 8

Abstract

BACKGROUND: Enteroviral encephalitis is a rare but potentially devastating infectious complication described under the anti-CD20 therapies rituximab and ocrelizumab. CASE: A 37-year-old woman with multiple sclerosis (MS) on treatment with ofatumumab developed fever, confusion, seizures, and decreased level of consciousness. Magnetic resonance imaging (MRI) revealed bilateral, non-enhancing thalamic T2 hyperintensities, and cerebrospinal fluid showed pleocytosis with positive polymerase chain reaction (PCR) for enterovirus. The patient was treated with intravenous immunoglobulin and supportive care, and then pocapavir was given for ongoing neurologic deficits. She recovered over 6 weeks but continued to demonstrate neuropsychiatric symptoms. CONCLUSION: Enteroviral encephalitis is associated with anti-CD20 therapies for MS as a class effect including ofatumumab.

Fields of Study & Subjects

Viral Infections and Immunology Research Multiple Sclerosis Research Studies Inflammatory Myopathies and Dermatomyositis

Publication details

Journal / source
Multiple Sclerosis Journal
Publisher
SAGE Publications
Volume
32
Issue
12
Pages
13524585261444606–13524585261444606
Publication date
12 May 2026
Language
EN